Statins have a great track record for lowering cholesterol and helping heart disease patients live longer, but about half of those taking statins stop taking the drugs at some point—often due to side effects. Now a Brigham and Women’s Hospital study suggests that more than 90 percent of patients who go back on statins don’t have the same troubles the second time around.
“What we found is that if someone has to go off of a statin due to side effects like muscle aches, it may be worth trying the drug again, especially if a person has had a previous heart attack or stroke or has established heart disease,” said Dr. Alexander Turchin, the senior author of the study and an endocrinologist at the Brigham.
Those with diabetes or those who have very elevated cholesterol levels—a low density lipoprotein (LDL) cholesterol level of greater than 160 milligrams per deciliter—should also seriously consider re-starting a statin if they had previous mild side effects, because they’re also at increased risk of having a future heart attack or stroke, Turchin recommended.
He and his colleagues examined electronic medical records from nearly 108,000 patients treated with statins over eight years in practices affiliated with the Brigham and Massachusetts General Hospital and found that nearly half of the patients discontinued their use of statins for some period of time. The findings were published Monday in the Annals of Internal Medicine.
About 17 percent of the patients in the study stopped taking their statins due to a wide range of side effects such as liver problems and muscle pain—both known side effects of statins—and vaguer symptoms such as headaches, fatigue, or stomach problems.
Liver problems were reported in 2 percent of patients, and a very rare statin-related condition, rhabdomyolysis, which causes permanent muscle death, occurred at a rate of just 6 out of every 100,000 patients. Interestingly, memory loss—a side effect that’s been linked to statins in previous studies -- was cited as the reason for going off statins in just 6 out of every 10,000 patients.
Other patients stopped taking statins because they didn’t think they needed to be on them any longer, because they were too expensive, or because they were already on another cholesterol-lowering drug.
Overall, more than half of the patients who stopped taking their statins because of side effects were able to eventually go back on their medications with good results. While some of the patients were able to tolerate the same statin or a higher dose of another statin, Turchin said a wise move would be for patients with previous side effects to switch to a different statin or a lower dose of the drug.
Those who developed rare conditions related to statins, he added, should speak to their doctor about whether the drug’s benefits outweigh its risks in their individual case.Deborah Kotz can be reached at firstname.lastname@example.org. Follow her on Twitter @debkotz2.